RUS  ENG JOURNALS   PEOPLE   ORGANISATIONS   CONFERENCES   SEMINARS   VIDEO LIBRARY   PACKAGE AMSBIB
General information
Latest issue
Forthcoming papers
Archive
Impact factor
Subscription
Guidelines for authors
License agreement
Submit a manuscript

Search papers
Search references

RSS
Latest issue
Current issues
Archive issues
What is RSS



Mat. Zametki:
Year:
Volume:
Issue:
Page:
Find






Personal entry:
Login:
Password:
Save password
Enter
Forgotten password?
Register


Mat. Zametki, 2018, Volume 103, Issue 2, Pages 186–195 (Mi mz11458)  

Lower Bounds for the Degree of a Branched Covering of a Manifold

D. V. Gugnin

Lomonosov Moscow State University

Abstract: The problem of finding new lower bounds for the degree of a branched covering of a manifold in terms of the cohomology rings of this manifold is considered. This problem is close to M. Gromov's problem on the domination of manifolds, but it is more delicate. Any branched (finite-sheeted) covering of manifolds is a domination, but not vice versa (even up to homotopy). The theory and applications of the classical notion of the group transfer and of the notion of transfer for branched coverings are developed on the basis of the theory of $n$-homomorphisms of graded algebras. The main result is a lemma imposing conditions on a relationship between the multiplicative cohomology structures of the total space and the base of $n$-sheeted branched coverings of manifolds and, more generally, of Smith–Dold $n$-fold branched coverings. As a corollary, it is shown that the least degree $n$ of a branched covering of the $N$-torus $T^N$ over the product of $k$ $2$-spheres and one $(N-2k)$-sphere for $N\ge 4k+2$ satisfies the inequality $n\ge N-2k$, while the Berstein–Edmonds well-known 1978 estimate gives only $n\ge N/(k+1)$.

Keywords: branched coverings of manifolds, transfer, cohomology of groups.

Funding Agency Grant Number
Russian Foundation for Basic Research 16-51-55017
17-01-00671
This work was supported by the Russian Foundation for Basic Research under grant 16-51-55017 and 17-01-00671.


DOI: https://doi.org/10.4213/mzm11458

Full text: PDF file (493 kB)
First page: PDF file
References: PDF file   HTML file

English version:
Mathematical Notes, 2018, 103:2, 187–195

Bibliographic databases:

UDC: 515.14
Received: 23.11.2016
Revised: 26.03.2017

Citation: D. V. Gugnin, “Lower Bounds for the Degree of a Branched Covering of a Manifold”, Mat. Zametki, 103:2 (2018), 186–195; Math. Notes, 103:2 (2018), 187–195

Citation in format AMSBIB
\Bibitem{Gug18}
\by D.~V.~Gugnin
\paper Lower Bounds for the Degree of a Branched Covering of a Manifold
\jour Mat. Zametki
\yr 2018
\vol 103
\issue 2
\pages 186--195
\mathnet{http://mi.mathnet.ru/mz11458}
\crossref{https://doi.org/10.4213/mzm11458}
\elib{http://elibrary.ru/item.asp?id=32428087}
\transl
\jour Math. Notes
\yr 2018
\vol 103
\issue 2
\pages 187--195
\crossref{https://doi.org/10.1134/S0001434618010200}
\isi{http://gateway.isiknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&DestLinkType=FullRecord&DestApp=ALL_WOS&KeyUT=000427616800020}
\scopus{http://www.scopus.com/record/display.url?origin=inward&eid=2-s2.0-85043792950}


Linking options:
  • http://mi.mathnet.ru/eng/mz11458
  • https://doi.org/10.4213/mzm11458
  • http://mi.mathnet.ru/eng/mz/v103/i2/p186

    SHARE: VKontakte.ru FaceBook Twitter Mail.ru Livejournal Memori.ru


    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles
  • Математические заметки Mathematical Notes
    Number of views:
    This page:195
    References:27
    First page:11

     
    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2020